Hail, Knox
- When
- May 19, 4:30 PM EST
- Where
- Knox County, 0.54 mi W of Sandborn
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.900, -87.190
Photograph showing approximately 2.00 inch hail just north of Sandborn.
Ample instability and low-level vertical wind shear across central Indiana combined with a warm frontal boundary approaching from the south to produce several rotating, supercell thunderstorms. These storms produced large hail within a two hour late day period over several of the region's southwestern to south-central counties Soon after, a rotating cluster of thunderstorms crossed southern…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Ample instability and low-level vertical wind shear across central Indiana combined with a warm frontal boundary approaching from the south to produce several rotating, supercell thunderstorms. These storms produced large hail within a two hour late day period over several of the region's southwestern to south-central counties
Soon after, a rotating cluster of thunderstorms crossed southern central Indiana during the evening and early morning hours. This relative small, yet intense, complex of storms produced a long-track EF-1 tornado from Illinois into Gibson and Knox Counties in Indiana, as well as isolated, locally intense, damaging winds that were mainly in southeastern central Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 19, 2:02 PM EST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 302 PM EDT Thu May 19 2022 .Short Term...(This evening through Friday night) Issued at 302 PM EDT Thu May 19 2022 Highlights... * Severe weather possible this afternoon into tonight * Damaging winds, large hail, and isolated tornadoes are possible * Windy and hot on Friday Severe weather is possible this afternoon into tonight as an MCV approaches the area. Radar shows that convection has fired up over Southwest Indiana and is moving NE. These storms will move into far SW counties over the next hour. A warm front is currently draped across Central Indiana with the southern half of the CWA in the warm sector. Moisture advection within the warm sector has increased dewpoints into the mid and upper 60s. High dewpoints along with daytime heating have resulted in moderate to strong instability across southern counties. An upper wave over Illinois along with the approaching MCV will provide the main forcing for storms with the warm front providing subtle forcing and enhanced directional shear. Moderate to high instability, adequate low level wind shear, and overall forcing may produce strong to severe thunderstorms this afternoon into tonight. The primary threats are damaging winds and large hail, but isolated tornadoes are possible. Storms are expected to weaken overnight as instability decreases with the loss of daytime heating. Southerly flow and low level moisture will limit overnight cooling with lows in the upper 60s to near 70 degrees. Friday and Friday night... A strong LLJ will help advect warm moist air into the area. Partly cloudy skies through the day will allow for sunshine and daytime mixing. With this expected mixing, surface wind gusts could reach 40 mph at times. Model guidance is in good agreement that strong wind gusts are possible tomorrow, especially over northwestern counties. A cold front will slowly begin to approach Central Indiana late Friday night with a low chance for showers and thunderstorms across mainly NW counties. Confidence is low in any precipitation for Friday night as guidance continues to trend slower with the approaching cold front. Temperatures will reach the middle to upper 80s. Indy's record high for Friday is 90 degrees, last reached in 1977. Southerly flow and low level moisture will keep overnight temperatures above average with lows near 70 degrees. && .Long Term...(Saturday through Thursday) Issued at 302 PM EDT Thu May 19 2022 * Active weather expected this period. * Rain chances Saturday afternoon and night * More Rain chances on Tuesday afternoon through Thursday Saturday and Saturday Night... Models show SW flow in place aloft across Indiana ahead of a broader...deeper trough in place over the northern plains. A surface frontal boundary will be in place across NW Indiana allowing Central Indiana to reside within the warm sector for the day. Forecast soundings show favorable conditions for convection with attainable convective temperatures and sufficient CAPE. Saturday should not be a washout...but thunderstorm chances will be increasing as the day progresses. By Saturday Night...models show the cold front sagging southward across Central Indiana. Thus will trend toward high pops on Saturday afternoon and evening as daytime heating initially starts the storm chances...followed by additional development due to the arrival and passage of the expected cold front. Sunday Through Tuesday Morning... Models show the cold front departing on Sunday morning as subsidence and drying take place in the wake of the system. Aloft...weak mid level ridging and strong surface high pressure are noted to be pushing from the plains...across Indiana to the eastern Great Lakes and Quebec by Tuesday Morning. Forecast soundings continue to suggest a dry column through the period with mainly northerly or northeasterly surface flow. Thus will trend toward a dry forecast here with below normal high temperatures in the upper 60s and lower 70s. Tuesday afternoon through Thursday... Rain chances will return during this period. Models suggest a deep upper trough pushing out of the Rockies...providing SW flow aloft over Central Indiana on Tuesday afternoon. By Wednesday and Thursday...this upper trough is expected to push to the southern plains while continuing to eject weak upper forcing across the Ohio Valley within the SW flow aloft. Meanwhile a surface frontal boundary is depicted across Central Indiana and a weak surface low is suggested to push across the front on Wednesday into Thursday. Finally during this time...forecast soundings show a saturated column...mainly on Wednesday and Thursday as the best forcing passes. Pwats at that time are suggested to be near 1.80. Thus will have highest pops on those days. && .Aviation...(18Z TAF Issuance) Issued at 205 PM EDT Thu May 19 2022 IMPACTS: -Thunderstorms this afternoon and evening, particularly at HUF and BMG as well as IND -S/SW winds gusting near 20 to 25 kts this evening and overnight. Increasing some tomorrow morning DISCUSSION: Largely clear skies to start out the TAF period. Chances for storms then arrive this afternoon into evening as storms have already formed over SW Indiana. Expecting these storms to impact all sites except LAF from late this afternoon into early overnight. South/ southwesterly winds will also begin to pick up this afternoon with wind gusts to 25kts after 02Z. LLWS will also be a concern late tonight to early tomorrow morning. Wind gusts will increase some into tomorrow morning as well with a jet overhead. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...Melo Long Term...Puma Aviation...KH
Hazardous Weather Outlook National Weather Service Indianapolis IN 359 PM EDT Thu May 19 2022 INZ021-028>031-035>049-054>057-065-202000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Decatur- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, and Greensburg 359 PM EDT Thu May 19 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are possible this afternoon and tonight. Some storms may be strong to severe. Damaging winds and large hail are the primary threats with isolated tornadoes possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are expected at times from Friday night through Saturday night. A few storms could be strong to severe. Damaging winds and large hail would be the main threats. Winds gusts up to 40 mph are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but spotters should keep an eye on the forecast for later developments. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ051>053-060>064-067>072-202000- Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Terre Haute, Brazil, Spencer, Gosport, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 359 PM EDT Thu May 19 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. There is a SLIGHT RISK for severe thunderstorms late this afternoon and evening. Damaging winds, large hail, and heavy rain will be the primary threats. However, tornadoes cannot be ruled out. Lightning is a threat from any thunderstorm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are expected at times Friday night into Saturday night. A few storms could be strong to severe. Damaging winds and large hail are the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Special Weather Statement
National Weather Service Indianapolis IN
347 PM EDT Thu May 19 2022
INZ060-067-192015-
Knox IN-Sullivan IN-
347 PM EDT Thu May 19 2022
...A strong thunderstorm will impact portions of south central
Sullivan and north central Knox Counties through 415 PM EDT...
At 346 PM EDT, Doppler radar was tracking a strong thunderstorm over
Russellville, or 10 miles northeast of Lawrenceville, moving
northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Sullivan and north central Knox Counties, including the following
locations... Carlisle, Oaktown and Freelandville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Indiana.
&&
LAT...LON 3887 8754 3887 8755 3888 8754 3890 8754
3889 8753 3890 8753 3890 8752 3892 8753
3892 8752 3894 8752 3896 8751 3897 8753
3905 8742 3888 8726 3880 8751 3882 8753
3885 8753 3886 8755
TIME...MOT...LOC 1946Z 230DEG 25KT 3885 8757
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
UpdikeSpecial Weather Statement
National Weather Service Indianapolis IN
420 PM EDT Thu May 19 2022
INZ060-192045-
Sullivan IN-
420 PM EDT Thu May 19 2022
...A strong thunderstorm will impact portions of southern Sullivan
County through 445 PM EDT...
At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palestine, or 11 miles east of Robinson, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sullivan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Indiana.
&&
LAT...LON 3914 8733 3901 8724 3898 8724 3894 8752
3896 8751 3896 8752 3897 8753 3899 8758
3899 8756 3900 8758 3901 8757 3904 8758
TIME...MOT...LOC 2019Z 243DEG 26KT 3897 8752
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
UpdikeSpecial Weather Statement
National Weather Service Indianapolis IN
427 PM EDT Thu May 19 2022
INZ070-192100-
Lawrence IN-
427 PM EDT Thu May 19 2022
...A strong thunderstorm will impact portions of central Lawrence
County through 500 PM EDT...
At 427 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bedford around 440 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central Indiana.
&&
LAT...LON 3875 8659 3899 8645 3899 8643 3894 8628
3885 8628 3869 8641
TIME...MOT...LOC 2027Z 208DEG 29KT 3878 8647
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
UpdikeSpecial Weather Statement
National Weather Service Indianapolis IN
445 PM EDT Thu May 19 2022
INZ061-192115-
Greene IN-
445 PM EDT Thu May 19 2022
...A strong thunderstorm will impact portions of southwestern Greene
County through 515 PM EDT...
At 444 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Linton, or 30 miles northeast of Vincennes, moving
east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bloomfield around 500 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Indiana.
&&
LAT...LON 3897 8716 3911 8688 3893 8680 3890 8698
3890 8711 3891 8713
TIME...MOT...LOC 2044Z 251DEG 29KT 3895 8708
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
UpdikeSpecial Weather Statement
National Weather Service Indianapolis IN
452 PM EDT Thu May 19 2022
INZ060-067-192115-
Knox IN-Sullivan IN-
452 PM EDT Thu May 19 2022
...Strong thunderstorms will impact portions of Sullivan and
northeastern Knox Counties through 515 PM EDT...
At 451 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hutsonville to near Russellville. Movement
was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Sullivan around 500 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Indiana.
&&
LAT...LON 3926 8730 3906 8724 3891 8724 3891 8719
3883 8717 3883 8720 3881 8721 3882 8722
3880 8723 3881 8724 3879 8724 3878 8749
3888 8755 3890 8752 3896 8751 3899 8758
3899 8756 3906 8757 3911 8763
TIME...MOT...LOC 2051Z 241DEG 33KT 3914 8758 3879 8749
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
UpdikeThe Evansville,IN radar (KVWX), 85 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
7 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.
Photograph showing approximately 2.00 inch hail just north of Sandborn.
Thunderstorm produced large hail in and near Vincennes, including estimated 1.50 inch hail at 1645 EST within the City of Vincennes.
Thunderstorm produced large hail that led to the loss of 200 acres of corn and soybeans, with 1000 acres stripped to stubs. Fully headed wheat was also destroyed.
Thunderstorm produced estimated 1.25 inch hail that was found along road after partially melting.
Tornado crossed a county line 10 times in its 26.7-mile track from Illinois to Indiana, see below for lat/long/location/time details for each border crossing.
The tornado first entered the extreme southwestern corner of Knox County at 940 PM EST and proceeded to cause damage consistent with EF0/EF1 intensity: snapping two hardwood trees that fell onto power lines on South 1300 West at 13.4 miles west, breaking large hardwood tree branches on South County Road 1300 West at 18.3 miles south, and leaning two utility poles on South 1200 West at 19.9 miles south.
The tornado's center track then crossed the Knox-Gibson county line 4 times over a 1.4-mile segment roughly midway between Mt. Carmel, IL and Hazleton, IN before re-entering Knox County to cause damage consistent with EF0 intensity during 944-949 PM EST: breaking small hardwood tree limbs on South County Road 775 West at 18.6 miles south; and then along the 17.8 South parallel, blowing over 5 irrigation sections at 8.7 miles west, before blowing over two more irrigation sections and blowing in a barn door and tree damage at 8.1 miles west; and then breaking large hardwood tree branches along South County Road 775 West at both 17.0 miles south and 16.55 miles south.
The tornado track then entered the appendage of Gibson County west of Hazleton, IN for 0.5 miles before again re-entering Knox County to cause damage consistent with EF1 intensity at 952 PM EST: leaning utility poles and snapping several tree branches on West County Road 1750 South just west of Old US Route 41.
The tornado track then entered Gibson County for the final time while transecting the appendage north of Hazleton, IN for 1.0 miles before re-entering Knox County for the final time to cause damage consistent with EF0/EF1 intensity at 954 PM EST in the town of Decker, IN: uprooting large hardwood trees along Broadway Street near 3rd Street, with large hardwood branches snapped across southern and eastern portions of Decker.
The tornado continued to the northeast, next causing damage consistent with EF0/EF1 intensity during 955-959 PM EST: snapping branches of various sizes from both softwood and hardwood trees along Indiana Route 241 and East County Road 1250 South to the west of Iona, IN; as well as destroying an old barn on East 1250 South just east of South Decker Road by lifting the roof which allowed the walls to collapse.
The tornado's final observed damage was consistent with EF1 intensity during 1000-1003 PM EST : snapping several softwood trees on South Hart Road just northwest of Upper River Deshee, and fully destroying a barn on Southeast County Road 200 East east of Upper River Deshee, scattering debris several hundred feet to the northeast.
Further data regarding every county/state border crossing.|ILLINOIS: traveled 8.33 miles as EF0-EF2 before entering Gibson County Indiana.|INDIANA: traveled 18.36 miles as EF0-EF1: Gibson Co. (3.51 mi), Knox Co. (14.85 mi).|A, 38.410/-87.745, Mt. Carmel 1.1 ESE, 2139EST, Illinois to Indiana; |B, 38.417/-87.732, Mt. Carmel 1.8 E, 2140EST, Gibson to Knox; |C, 38.446/-87.674, Mt. Carmel 5.3 ENE, 2143EST, Knox to Gibson; |D, 38.448/-87.669, Mt. Carmel 5.6 ENE, 2143EST, Gibson to Knox; |E, 38.450/-87.664, Mt. Carmel 5.9 ENE, 2143EST, Knox to Gibson; |F, 38.455/-87.651, Mt. Carmel 6.7 ENE, 2144EST, Gibson to Knox; |G, 38.490/-87.586, Hazleton 2.3 W, 2150EST, Knox to Gibson; |H, 38.494/-87.577, Hazleton 1.9 W, 2150EST, Gibson to Knox; |I, 38.507/-87.546, Hazleton 1.2 N, 2152EST, Knox to Gibson; |J, 38.515/-87.530, Decker 0.4 SSW, 2153EST, Gibson to Knox;|K, 38.609/-87.400, Monroe City 2.5 WSW, 2203EST, End of track in Knox Co, IN.
Thunderstorm winds blew over a tractor-trailer on US Route 41 near the Fireman Road intersection.
Thunderstorm winds downed 15 to 20 trees at 9173 South County Road 100 West.
Thunderstorm straight-line winds caused significant damage at Kasting Park. Baseball dugout had roof lifted off and cinder block wall knocked down. Aluminum bleachers were blown into stadium's fence. Only minor siding damage to onsite building. Damage was all laid out to the north and northeast.
Thunderstorm winds downed numerous trees and utility lines on northeast side of North Vernon. Trees fell mainly to the north and northeast.
Thunderstorm winds snapped a utility pole about halfway up at West Base Road and North County Road 500 West.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyThe tornado archive for Indiana, 2022Warnings in Indiana, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015263, 1015264, 1015266, 1016205, 1015267, 1015268, 1015270, 1015348, 1015273, 1015274, 1015275, 1015276, 1015277.